Browse

You are looking at 1 - 2 of 2 items for :

  • Thyrotoxicosis x
  • Thyrotoxicosis x
Clear All
Open access

Wei Lin Tay, Wann Jia Loh, Lianne Ai Ling Lee and Chiaw Ling Chng

Summary

We report a patient with Graves’ disease who remained persistently hyperthyroid after a total thyroidectomy and also developed de novo Graves’ ophthalmopathy 5 months after surgery. She was subsequently found to have a mature cystic teratoma containing struma ovarii after undergoing a total hysterectomy and salpingo-oophorectomy for an incidental ovarian lesion.

Learning points:

  • It is important to investigate for other causes of primary hyperthyroidism when thyrotoxicosis persists after total thyroidectomy.

  • TSH receptor antibody may persist after total thyroidectomy and may potentially contribute to the development of de novo Graves’ ophthalmopathy.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.